Alert archive / Wyoming / Red Flag Warnings in 2023

Red Flag Warning 9, NWS Cheyenne, WY

September 28, 2023Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this red flag warning at Sep 28, 2023, 1:56 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Sep 28, 2023, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2023, 1:56 AM MDT (07:56 UTC)
In effect from
Sep 28, 2023, 12:00 PM MDT
Expired
Sep 28, 2023, 7:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3842 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS85 KCYS 280756
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
156 AM MDT Thu Sep 28 2023


WYZ422-423-427-290100-
/O.NEW.KCYS.FW.W.0009.230928T1800Z-230929T0100Z/
Central and West Carbon-Southwest Carbon County-
North Snowy Range Foothills-
156 AM MDT Thu Sep 28 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 422, 423, AND 427...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MDT this
evening. 

* AFFECTED AREA...Fire weather zone 422.Fire weather zone 
  423.Fire weather zone 427. 

* WIND...Southwest 15 to 25 MPH with gusts up to 35 MPH

* HUMIDITY...As low as 9 to 14 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
150 
WWUS85 KCYS 290059
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
659 PM MDT Thu Sep 28 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 422, 423, AND 427...

WYZ422-423-427-290200-
/O.EXP.KCYS.FW.W.0009.000000T0000Z-230929T0100Z/
Central and West Carbon-Southwest Carbon County-
North Snowy Range Foothills-
659 PM MDT Thu Sep 28 2023

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 422, 423, AND 
427...

Winds have general dropped below critical thresholds with 
relative humidity remaining well within critical thresholds. 
Overnight recoveries will be minimal at best, so caution is still 
recommended.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 27, 10:25 PM MDT, 3 hours 31 minutes earlier.

Area forecast discussion, Sep 27, 10:25 PM MDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MDT Wed Sep 27 2023

.SHORT TERM...(This evening through Thursday)
Issued at 245 PM MDT Wed Sep 27 2023

Warm and dry weather will dominate the short-term forecast period as
light southwest flow remains in place over southeast Wyoming and
western Nebraska. High confidence in above-normal temperatures
continues, with most locations topping out around 10-15 degrees
above normal each afternoon from today through Friday. 700mb
temperatures continue to run near the 90th percentile per NAEFS
mean as mentioned in prior forecast discussions. Have continued
the trend of nudging afternoon highs upward from guidance blends.
Overnight lows continue to shallow a bit from forecast guidance,
so trended temperatures slightly downward in valley bottoms toward
the middle/lower 25% of guidance to account for good radiational
cooling conditions. High clouds may begin to encroach from the
west late on Friday night into Saturday morning which should
result in slightly warmer temperatures overnight given added
insulation.

Fire weather remains the only forecast challenge in the short term,
given afternoon RH values easily reaching thresholds across Carbon
and Albany counties. The question will continue to be whether or not
wind speeds will reach criteriWRKTAFa both for this afternoon's
Red Flag Warning and the potential for another Red Flag Warning on
Thursday. Winds have been slow to increase this afternoon,
possibly due to a deeper than expected overnight inversion at the
surface given clear skies and increasingly longer nights to
develop these inversions in late September. Even with a full day
of sunshine, these inversions will be hard to mix out...and even
if they do, wind speeds aloft are quite marginal (around 15-25
knots in the 700mb layer in western zones). Will opt to wait on
another Red Flag highlight for Thursday until we see what the
atmosphere can squeeze out this afternoon in terms of wind speed
in Carbon county. Overall, forecast confidence remains high
through the short term with regard to temperature and
precipitation. Fire weather conditions have lower confidence given
the challenging wind forecast at the surface.

.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM MDT Wed Sep 27 2023

Warm weather last through the weekend, but may become cooler and
more unsettled for the early part of next week.

The main synoptic player in the long term period will be a large,
closed upper level low meandering across the western United States.
By Saturday, most guidance has this feature located just inland of
the west coast, while a strong ridge remains locked in over the
Midwest. In between, expect deep southerly to southwesterly flow
aloft. Looking at a warm temperatures continuing through the weekend
on the fringe of the ridge. GEFS members are in tight agreement
through the weekend with 700-mb temperatures around +11 to +12C. By
Saturday, moisture finally starts to creep upward again in the
middle to upper atmosphere. This should be enough to get some
isolated showers going over the higher terrain as a weak vort-max
ejects northeastward ahead of the main trough, but measurable
precipitation will likely be hard to come by. The main closed low
will inch closer by Sunday, and kick off some more widespread
shower activity, mainly further north and west. Precipitation will
again be limited, but this should bring more cloud cover and some
light rain.

For the early part of next week, our area will be more under the
influence of the upper level low rather than the ridge to the east.
Thus, looking at a cooler and more unsettled period beginning.
However, there is quite a bit of model spread on exactly how this
will play out. Some guidance (i.e. deterministic GFS) cools us off a
bit, but keeps most of the area fairly dry through Wednesday. Other
ensemble members have some light showers each day during the early
part of next week. Overall, temperatures look fairly close to or
even slightly below average for early October. Most models show a
lobe of vorticity ejecting out of the main trough over the area, but
differ in how close this will be to our area, and how much moisture
will be present. The ECMWF ensembles are more aggressive with
precipitation in the Monday/Tuesday time period, which is heavily
weighted in the NBM. GEFS members are generally drier. Tweaked PoPs
slightly downward from the NBM during this period due to low
confidence, but maintained at least a slight chance for most of the
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1023 PM MDT Wed Sep 27 2023

VFR conditions expected for the forecast period. Primary weather
hazards will include the development of a low-level jet across the
Nebraska panhandle this evening through overnight hours which
could result in wind gusts up to 40 knots and/or LLWS, mainly at
KCDR. Overall clear skies, expected until Thursday evening when
FEW to SCT 25kft CIGS will begin moving across the area.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Wed Sep 27 2023

Near-critical fire weather conditions are currently being observed
in the western portions of Carbon County. RH values will continue to
run well below thresholds however winds remain the main question
today as they have struggled to approach 25 mph. Expect a similar
situation again on Thursday afternoon. Consideration was given to
another Red Flag for tomorrow, but will wait and see how today pans
out before hoisting another highlight for tomorrow. Borderline Red
Flag conditions will continue each afternoon on Friday and Saturday
as southwest flow increases aloft ahead of our next weather system.
Wetting rains are not expected this weekend and early next week,
however increased cloud cover and a few isolated showers should help
to raise RH values.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAC
LONG TERM...MN
AVIATION...LEG
FIRE WEATHER...MAC
Hazardous weather outlook, Sep 27, 5:07 AM MDT, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
507 AM MDT Wed Sep 27 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>108-110>119-281115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
507 AM MDT Wed Sep 27 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Increased chances for showers and storms increase by the weekend,
mainly in the higher terrains. Cooler temperatures and more
widespread precipitation expected by the Sunday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ109-281115-
Central Carbon County-
507 AM MDT Wed Sep 27 2023

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Increased fire weather concerns as humidity values drop to the
mid-teens across Converse County combined with increased wind
speeds for areas along the I-80 corridor near Rawlins. Red Flag
Warning in effect through 7pm MDT today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Increased chances for showers and storms increase by the weekend,
mainly in the higher terrains. Cooler temperatures and more
widespread precipitation expected by the Sunday.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.